Florida, 2009

Damaging Winds in Florida, June 29, 2009

June 29, 2009 · NWS TAE · 2 events in 2 counties and zones

Afternoon thunderstorms on the 29th produced several reports of wind damage in Gadsden and Leon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms on the 29th produced several reports of wind damage in Gadsden and Leon counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 29, 10:08 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 29, 10:08 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1108 AM EDT MON JUN 29 2009

.DISCUSSION...12 UTC SURFACE ANALYSIS SHOWS A COLD FRONT JUST TO THE
NORTH OF OUR CWA FROM ROUGHLY A LINE FROM CENTRAL MISSISSIPPI INTO
SOUTH CENTRAL ALABAMA AND MIDDLE GEORGIA. DEWPOINTS RIGHT BEHIND
THIS FRONT HAD DROPPED OFF INTO THE MID 60S WITH MID 50S FURTHER
NORTHWARD INTO THE OHIO VALLEY. 500 MB ANALYSIS FROM 12 UTC SHOWS
THE 549 DM LOW NEAR THE NORTHERN MICHIGAN/CANADIAN BORDER. A
RESULTING TROF EXTENDS SOUTHWEST FROM THIS LOW INTO THE MID SOUTH.

THE 12 UTC KTAE SOUNDING THIS MORNING SHOWS A MORE FAVORABLE
THERMODYNAMIC PROFILE THAN 24 HOURS AGO. IN FACT...THE 500 MB
TEMPERATURES HAVE COOLED AROUND 3 DEG C IN 24 HOURS. THE FREEZING
LEVEL HAS ALSO DROPPED OVER 1KFT. THE SOUNDING IS QUITE MOIST WITH A
PWAT OF 1.98 INCHES. THE PRECIPITABLE WATER IS FORECAST TO INCREASE
TO AROUND 2.14 BY THIS AFTERNOON. A MODIFIED SURFACE PARCEL OF 93/73
YIELD AROUND 3600 J/KG OF SBCAPE AND AN LI OF -7C. THIS IS A MORE
CONSERVATIVE ESTIMATE AS THE DEWPOINTS MAY REMAIN CLOSER TO 75
DEGREES...WHICH WOULD EQUATE TO A SBCAPE OVER 4000 J/KG. SHEAR
VALUES ARE RATHER WEAK...GENERALLY 20-25 KNOTS (0-6 KM). WITH THE
RELATIVELY WEAK SHEAR...BUT STRONG INSTABILITY...EXPECT PRIMARILY
PULSE STORMS WITH A FEW MULTICELLULAR CLUSTERS. THE SEA BREEZE WILL
LIKELY BE PINNED CLOSE TO THE COAST IN THE MORE DISTURBED PATTERN
TODAY. STORM MOVEMENT WILL BE WSW AROUND 10-15 KNOTS...SO HEAVY RAIN
WILL ALSO BE A CONCERN WILL BE ANY STORMS THAT DEVELOP THIS
AFTERNOON.

BASED ON THE LATEST LOCAL WRF RUN (WHICH HANDLED YESTERDAYS
ACTIVITY VERY WELL)...WILL INCREASE POPS INTO THE 80 PERCENT RANGE
ACROSS THE FLORIDA BIG BEND AND EXTREME SOUTHERN GEORGIA. WILL ALSO
INCREASE POPS ABOUT 10 PERCENT ELSEWHERE SOUTH OF A DHN TO ABY LINE.
HAVE INCLUDED MENTION THAT SOME STORMS MAY BE SEVERE THIS AFTERNOON
TO ACCOUNT FOR THE POTENTIAL FOR DAMAGING WINDS AND SMALL HAIL.

&&

.MARINE...SOUTHWESTERLY FLOW AHEAD OF THE COLD FRONT WILL PREVAIL
ACROSS THE MARINE AREA AND GENERALLY REMAIN 10 TO 15 KNOTS WITH SEAS
UP TO 3 FEET...EXCEPT IN THE VICINITY OF ANY STORMS THAT DEVELOP.

&&

.AVIATION...AREAS OF MVFR VISIBILITIES AND IFR CEILINGS ACROSS THE
TRI-STATE AREA WILL GRADUALLY MIX OUT BY MID TO LATE MORNING...
GIVING WAY TO VFR CONDITIONS INTO THE AFTERNOON HOURS. ANOTHER
OUTBREAK OF CONVECTION IS EXPECTED THIS AFTERNOON INTO THE NIGHTTIME
HOURS...AS CONDITIONS REMAIN VERY MOIST AND UNSTABLE. THE GREATEST
THREAT OF THUNDERSTORMS IS LIKELY TO BE FROM THE EASTERN FLORIDA
PANHANDLE ACROSS THE FLORIDA BIG BEND...WHERE THUNDERSTORMS COULD
BECOME THE PREVAILING CONDITION FOR A PERIOD OF TIME LATER IN THE
AFTERNOON. EXPECT MVFR TO LIFR CONDITIONS WITH SOME OF THE
STORMS...ESPECIALLY ACROSS FLORIDA. SHOWERS AND STORMS WILL
GRADUALLY DIMINISH AFTER DARK...BUT SOME ARE LIKELY TO CONTINUE INTO
AT LEAST THE EARLY NIGHTTIME HOURS. OUTSIDE OF THE REMAINING
STORMS...VFR CONDITIONS WILL PREVAIL AFTER SUNSET. HOWEVER...EXPECT
AREAS OF MVFR TO IFR CONDITIONS IN FOG AND LOW STRATUS TO DEVELOP
BEFORE SUNRISE AGAIN ON TUESDAY...ESPECIALLY IN AREAS THAT RECEIVE
ADDITIONAL SIGNIFICANT RAINFALL THIS AFTERNOON AND EVENING.

&&

.HYDROLOGY...THE HEAVIEST RAINFALL OCCURRED IN A BAND EXTENDING FROM
SEMINOLE COUNTY GA SEWD ACROSS GADSDEN...LEON...JEFFERSON AND
MADISON COUNTIES IN FL ON SUNDAY NIGHT. RADAR ESTIMATES ARE TWO TO
FIVE INCHES WITH LOCALLY HIGHER AMOUNTS IN THESE AREAS. RUNOFF FROM
THESE RAINS AND FORECAST RAINFALL TODAY WILL CONTRIBUTE TO RISES
ALONG THE OCHLOCKONEE...SOPCHOPPY AND ST MARKS RIVERS DURING THE
NEXT FEW DAYS. URBAN LOCATIONS IN THESE AREAS WILL BE PARTICULARLY
PRONE TO FLOODING TODAY IF WE SEE A REPEAT OF HEAVY RAINFALL THIS
AFTERNOON.

&&

AVIATION...DUVAL
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Jun 29, 4:35 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 AM EDT MON JUN 29 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-301000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
535 AM EDT MON JUN 29 2009 /435 AM CDT MON JUN 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST
AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
AS THE SEA BREEZE MOVES INLAND AND A WEAK COLD FRONT MOVES SOUTH
INTO SOUTHERN ALABAMA AND GEORGIA. THERE IS THE POTENTIAL FOR SOME
OF THE STRONGER STORMS TO PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL
HAIL...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING DURING THE AFTERNOON
AND EVENING. A FEW SEVERE STORMS ARE ALSO POSSIBLE. THERE IS A
MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF THE FLORIDA
PANHANDLE DUE TO A SMALL SWELL AND INCREASING SOUTHWESTERLY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE FRONT WILL SLIP SOUTH INTO THE NORTHEAST GULF AND NORTH FLORIDA
BY WEDNESDAY. DRIER AIR WILL FILTER INTO ALABAMA...GEORGIA AND
NORTHERN PORTIONS OF THE PANHANDLE AND BIG BEND. RAIN CHANCES
TUESDAY WILL BE HIGHEST ACROSS THE BIG BEND...WITH ONLY SLIGHT
CHANCES IN THE SOUTHEAST BIG BEND ON WEDNESDAY. A RETURN TO TYPICAL
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED
FOR THE END OF THE WEEK INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED IF A WATCH OR WARNING
IS ISSUED FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

8-JAMSKI

In the hours before

Special weather statement, Jun 29, 1:05 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 PM EDT MON JUN 29 2009

FLZ013-291900-
CALHOUN-
105 PM CDT MON JUN 29 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN COUNTY IN
THE PANHANDLE OF FLORIDA...

* UNTIL 200 PM CDT

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF MARIANNA...MOVING SOUTHEAST AT
20 MPH.

THIS STORM WILL BE NEAR...
  BLOUNTSTOWN BY 200 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Special weather statement, Jun 29, 1:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
206 PM EDT MON JUN 29 2009

FLZ026-291900-
LIBERTY-
206 PM EDT MON JUN 29 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LIBERTY COUNTY IN
NORTH FLORIDA...

* UNTIL 300 PM EDT

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLOUNTSTOWN...MOVING EAST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Special weather statement, Jun 29, 1:29 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT MON JUN 29 2009

FLZ011-291915-
JACKSON-
129 PM CDT MON JUN 29 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JACKSON COUNTY IN
THE PANHANDLE OF FLORIDA...

* UNTIL 215 PM CDT

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MARIANNA...MOVING EAST AT 20
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Special weather statement, Jun 29, 1:38 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EDT MON JUN 29 2009

FLZ008-291930-
COASTAL WALTON-
138 PM CDT MON JUN 29 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY
IN THE FLORIDA PANHANDLE...

* UNTIL 230 PM CDT

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SEMINOLE...OR 16 MILES
NORTHWEST OF SANTA ROSA BEACH...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN SOUTHWESTERN WALTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 29, 1:57 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT MON JUN 29 2009

FLZ016-GAZ156-157-292000-
DECATUR-GADSDEN-GRADY-
257 PM EDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DECATUR AND GRADY COUNTIES
IN GEORGIA...AND GADSDEN COUNTY IN FLORIDA...

* UNTIL 400 PM EDT

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAINBRIDGE TO 10
MILES SOUTHWEST OF QUINCY. THESE STORMS WERE SLOWLY MOVING EAST AT
AROUND 10 MPH.

PEOPLE IN DECATUR...GADSDEN AND SOUTHWESTERN GRADY COUNTIES...
INCLUDING THE CITIES OF BAINBRIDGE...QUINCY AND WHIGHAM...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG
WITH THE POSSIBILITY OF SMALL HAIL.

THIS STORMS ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 29, 2:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
304 PM EDT MON JUN 29 2009

FLZ017-292000-
LEON-
304 PM EDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEON COUNTY IN THE
FLORIDA BIG BEND...

* UNTIL 400 PM EDT

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ORGANIZING ACROSS LIBERTY AND GADSDEN COUNTY
AND MOVING SOUTHEAST AT AROUND 15 MPH.

PEOPLE IN LEON COUNTY...INCLUDING THE CITIES OF TALLAHASSEE AND
WOODVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS AS THE MOVE INTO LEON COUNTY OVER THE NEXT HOUR.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The Tallahassee radar (KTLH), 23 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gadsden

When
June 29, 2:25 PM EST
Where
Gadsden County, 1.75 mi ENE of Altschul
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
30.599, -84.392

A roof was blown off a house and several trees were down along Rich Bay Road. A downed tree fell through a mobile home and injured the lone occupant.

Thunderstorm Wind, Leon

When
June 29, 2:40 PM EST to 2:45 PM EST
Where
Leon County, 0.45 mi SW of Forest Meadows Park to 2.63 mi NE of Killearn Lakes
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.526, -84.276

Numerous trees and power lines were down across the northern portion of Leon County between North Meridian Road and U.S. Highway 319/Thomasville Road, including Killearn Lakes. The Leon County EOC reported about 8,000 customers without power, including Bradfordville and northeast Tallahassee. A large tree fell on a vehicle traveling north on U.S. Highway 319 at Horseshoe Plantation Road. The driver was seriously injured and the passenger was killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Leon2009-06-2914FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174167, 174169.